Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 271, NWS Midland/Odessa, TX

October 22, 2015Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 22, 2015, 6:11 PM CDT for Terrell County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2015, 6:11 PM CDT (23:11 UTC)
Expired
Oct 22, 2015, 6:45 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Terrell County, TX

The radar

The San Angelo radar (KSJT), 149 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2015-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1091 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2015-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1091 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WUUS54 KMAF 222311
SVRMAF
TXC443-222345-
/O.NEW.KMAF.SV.W.0271.151022T2311Z-151022T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 PM CDT THU OCT 22 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TERRELL COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 645 PM CDT

* AT 611 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  SOUTHEAST OF SHEFFIELD...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN TERRELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3052 10168 3050 10168 3049 10169 3048 10169
      3049 10182 3056 10184 3060 10166 3056 10165
      3055 10165
TIME...MOT...LOC 2311Z 259DEG 21KT 3054 10175 

HAIL...1.00IN
WIND...60MPH
 
$$

70

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 5:15 PM CDT, 56 minutes earlier.

Area forecast discussion, Oct 22, 5:15 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
515 PM CDT THU OCT 22 2015

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

WV imagery shows drier air moving into West Texas and Southeast
New Mexico, w/latest models advecting lwr dewpoints into the lwr
lvls from the west over the next 24 hours. Main concerns will be
low clouds/fog developing overnight at the ern terminals. KMAF
looks to be a given, considering 2+" of rainfall last night, and
saturated soils. Forecast soundings suggest LIFR cigs, and fog
development hopefully won't fall into a lwr category. KFST may see
MVFR cigs, but we've kept other terminals VFR for now, considering
expected drier air moving in.

&&

.PREV DISCUSSION... /issued 248 PM CDT THU OCT 22 2015/

DISCUSSION...
As of 1:30 pm CDT Thursday...have let most of the Flash Flood
Warnings expire as the heavy rain has ended. KMAF radar still shows
weakening showers...mainly in the Low Rolling Plains and the Eastern
Permian Basin. KMAF recorded 2.21 inches of rain early this morning
with the squall line...easily beating the old record (for October
22nd) of 1.67 inches set all the way back in 1931.

Water Vapor imagery and GOES High Density Winds show the Upper Low
responsible for the heavy rain lifting NE through Southern Colorado.
For this afternoon and evening, continued the Flash Flood Watch for
far eastern Permian Basin through midnight tonight. These areas
continue to report major flooding issues and these problems would
persist or potentially worsen with any additional development. Also,
anticipating some thunderstorm development this afternoon near the
Davis Mountains and Big Bend regions. These storms will be capable
of producing strong winds and brief heavy rainfall.

With the wet ground and clearing skies there could be fog/low clouds
across the Plains tonight into Friday morning. Friday will be a mild
day...depending on when the fog/low clouds burn off...but as the
upper level trof lifts east a cold front will swing south into West
Texas/Southeast New Mexico Friday night/Saturday. It looks like this
weekend will feature the coolest temps so far this season with
widespread lows in the 40s and afternoon highs in the 60s to lower
70s. Models are indicating a pretty decent pressure gradient with
the front so the winds could be gusty on Saturday...but should
remain below wind advisory criteria.

Flat ridging will bring mainly dry weather with warming temps Monday
through Wednesday next week. However...the pattern could get
interesting late next week into the following weekend. Even though
it is about a week away medium range models are showing another
closed low moving thru California into Arizona and Northern Sonora
with deep southwest flow into the area. This pattern could bring a
return of wet weather to the CWA. Future model runs will bring more
clarity to the extended.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...Flash Flood Watch until 1 AM CDT Friday FOR THE FOLLOWING
     ZONES... Glasscock...Mitchell...Reagan...Scurry...Upton.

&&

44
Hazardous weather outlook, Oct 22, 2:56 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
256 PM CDT THU OCT 22 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-232000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
256 PM CDT THU OCT 22 2015 /156 PM MDT THU OCT 22 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MORE RAIN AND THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS WEST
TEXAS WITH THE BEST CHANCE ACROSS THE EXTREME EASTERN PERMIAN
BASIN. A FLASH FLOOD WATCH CONTINUES UNTIL 1 AM CDT FRIDAY ALONG
AND EAST OF A MCCAMEY...GARDEN CITY...COLORADO CITY...SNYDER LINE.
THE STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING BRIEF GUSTY
WINDS...HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE EASTERN PERMIAN BASIN
THROUGH SATURDAY MORNING. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING BRIEF GUSTY WINDS...BRIEF HEAVY RAINFALL AND FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTERS ACROSS
THE EASTERN PERMIAN BASIN CAN REPORT ANY FLOODING THAT MAY OCCUR
THIS EVENING TO THE NATIONAL WEATHER SERVICE AND LOCAL LAW
ENFORCEMENT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:13 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves62 min
Oct 21, 7:37 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Oct 21, 7:54 PM CDTTornado WarningMAFLoving, Reeves51 min
Oct 21, 8:41 PM CDTTornado WarningMAFLoving34 min
Oct 21, 9:13 PM CDTSevere Thunderstorm WarningMAFLoving16 min
Oct 21, 10:06 PM CDTSevere Thunderstorm WarningMAFAndrews37 min
Oct 21, 10:09 PM CDTSpecial Weather StatementMAFLoving51 min
Oct 21, 10:10 PM CDTSpecial Weather StatementMAFBrewster50 min
Oct 21, 10:21 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio54 min
Oct 21, 10:21 PM CDTSevere Thunderstorm WarningMAFPresidio58 min
Oct 21, 10:42 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos63 min
Oct 21, 10:57 PM CDTSevere Thunderstorm WarningMAFReeves, Ward63 min
Oct 21, 11:06 PM CDTSevere Thunderstorm WarningMAFGaines54 min
Oct 21, 11:39 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines, Loving, Winkler111 min
Oct 21, 11:39 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Loving, Winkler66 min
Oct 21, 11:44 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward, Winkler2 hr
Oct 21, 11:56 PM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Oct 22, 12:26 AM CDTFlash Flood WarningMAFLoving, Ward, Winkler3 hr
Oct 22, 1:02 AM CDTSpecial Weather StatementMAFAndrews, Gaines43 min
Oct 22, 1:30 AM CDTFlash Flood WarningMAFAndrews, Dawson, Ector, Gaines, Martin, Midland3 hr
Oct 22, 2:02 AM CDTAreal Flood AdvisoryMAFCrane, Pecos, Ward3 hr
Oct 22, 2:16 AM CDTSpecial Weather StatementMAFPecos44 min
Oct 22, 2:46 AM CDTSpecial Weather StatementMAFMidland44 min
Oct 22, 3:11 AM CDTAreal Flood AdvisoryMAFCrane, Pecos, Upton3 hr
Oct 22, 3:29 AM CDTFlash Flood WarningMAFBorden, Dawson, Howard, Martin, Scurry3 hr
Oct 22, 4:02 AM CDTSpecial Weather StatementMAFGlasscock43 min
Oct 22, 4:41 AM CDTFlash Flood WarningMAFGlasscock, Midland2 hr
Oct 22, 5:15 AM CDTFlash Flood WarningMAFEctor, Midland7 hr
Oct 22, 5:24 AM CDTFlash Flood WarningMAFMitchell, Scurry7 hr
Oct 22, 5:43 AM CDTSpecial Weather StatementMAFMitchell47 min
Oct 22, 5:52 AM CDTFlash Flood WarningMAFReagan, Upton7 hr
Oct 22, 6:30 AM CDTRiver Flood WarningMAFPresidio20 hr
Oct 22, 6:45 AM CDTFlash Flood WarningMAFGlasscock, Midland6 hr
Oct 22, 1:49 PM CDTFlash Flood WarningMAFReagan4 hr
Oct 22, 5:07 PM CDTSevere Thunderstorm WarningMAFTerrell38 min
Oct 22, 5:28 PM CDTSevere Thunderstorm WarningMAFTerrell47 min
Oct 22, 5:46 PM CDTSevere Thunderstorm WarningMAFTerrell44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.